Florida, 2019

Hail and Damaging Wind in Florida, March 27, 2019

March 27, 2019 · NWS JAX · 3 events in 2 counties and zones

A strong mid level trough crosses over the region during the early morning hours from the Gulf of Mexico. Mid level 500 mb temperatures were unseasonably cold at -22 deg C.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A strong mid level trough crosses over the region during the early morning hours from the Gulf of Mexico. Mid level 500 mb temperatures were unseasonably cold at -22 deg C. Although small pea size hail result, large quantities impacted Trenton in Gilchrist county early in the morning. Large equipment was used to clear roadways. Strong gusty winds accompanied storms in the morning, and non-thunderstorm wind gusts of 35-45 mph produced minor wind damage in the afternoon along the Atlantic coast.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Mar 26, 7:46 PM EST, 7 hours 13 minutes earlier.

Area forecast discussion, Mar 26, 7:46 PM EST, 7 hours 13 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
846 PM EDT Tue Mar 26 2019

...LOCAL NOR'EASTER THROUGH THURSDAY...
...LOCALLY HEAVY RAINFALL POSSIBLE LATE TONIGHT AND WEDNESDAY
MORNING...

.UPDATE...Evening surface map shows strong high pressure to the
north with trough across interior ne Fl into western Ga. Along the
coast a surge of northeast winds is spreading south along the ne
Fl coastline. Mid-upper level low over central Alabama will move
se into ne Fl by 12z Wednesday. Strong upper divergence ahead of
low has started to develop showers near the surface trough and
will enhance the rain overnight. Expect the showers to increase
with areas of locally heavy rainfall possible...especially along
the coast where strong onshore winds will increase low level
convergence. Models show rainfall maximum of 1 to 2 inches by
morning over St. Johns and Flagler counties. Locally higher
amounts will be possible. Cooling aloft with upper low will
produce weak elevated instability tonight which may result in a
few isolated thunderstorms late tonight and Wednesday morning.
Upper low will shift se of the area by midday Wednesday ending
most of the rain as drier air advects in from the north.

&&

.AVIATION...MVFR ceilings will spread sw across the area this
evening and persist through Wednesday morning. Northeast winds
will stay up tonight and Wednesday with gusts to 25 knots...and
around 30 knots near the east coast. Expect rain to become likely
at ne Fl TAF sites between 08z-13z.

&&

.MARINE...Pressure gradient will tighten tonight producing strong
ne winds and building seas tonight through Wednesday night with
frequent Gale force gusts expected.

Rip Currents: High risk through Wednesday with breakers
increasing into the 7 to 10 foot range.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  46  64  42  72 /  40   0   0   0
SSI  51  60  50  66 /  20   0   0   0
JAX  52  63  51  70 /  40  10  10   0
SGJ  57  61  56  69 /  80  30  20  10
GNV  53  67  50  74 /  80  20   0   0
OCF  54  68  51  76 /  70  30   0   0

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk from 2 AM EDT Wednesday through Thursday
     morning for Coastal Duval-Coastal Flagler-Coastal Nassau-
     Coastal St. Johns.

     High Surf Advisory from 2 AM Wednesday to 8 AM EDT Thursday for
     Coastal Duval-Coastal Flagler-Coastal Nassau-Coastal St.
     Johns.

     Wind Advisory from 2 AM to 8 PM EDT Wednesday for Coastal Duval-
     Coastal Flagler-Coastal Nassau-Coastal St. Johns.

GA...High Rip Current Risk from 2 AM EDT Wednesday through Thursday
     morning for Coastal Camden-Coastal Glynn.

     Wind Advisory until 4 PM EDT Wednesday for Coastal Camden-
     Coastal Glynn.

AM...Gale Warning until 11 PM EDT Wednesday for Waters from Altamaha
     Sound GA to Fernandina Beach FL from 20 to 60 NM-Waters
     from Fernandina Beach to St. Augustine FL from 20 to 60 NM-
     Waters from St. Augustine to Flagler Beach FL from 20 to 60
     NM.

     Small Craft Advisory until 9 PM EDT this evening for Coastal
     waters from Altamaha Sound to Fernandina Beach FL out 20 NM-
     Coastal waters from Fernandina Beach to St. Augustine FL
     out 20 NM-Coastal waters from St. Augustine to Flagler
     Beach FL out 20 NM.

     Gale Warning until 11 PM EDT Wednesday for Coastal waters from
     Altamaha Sound to Fernandina Beach FL out 20 NM-Coastal
     waters from Fernandina Beach to St. Augustine FL out 20 NM-
     Coastal waters from St. Augustine to Flagler Beach FL out
     20 NM.

&&

Zibura/Sandrik/

In the hours before

Special weather statement, Mar 27, 2:13 AM EST, 46 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
313 AM EDT WED MAR 27 2019

FLZ035-270800-
Gilchrist FL-
313 AM EDT WED MAR 27 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GILCHRIST COUNTY
UNTIL 400 AM EDT...

* At 312 AM EDT, Doppler radar was tracking strong thunderstorms
  along a line extending from near Bell to near Cross City. Movement
  was southeast at 30 mph.

* Dime size hail and gusty winds likely with these storms.

* Locations impacted include...
  Trenton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.

&&

LAT...LON 2964 8296 2970 8296 2970 8294 2972 8296
      2972 8294 2973 8295 2975 8294 2976 8295
      2980 8292 2957 8266 2956 8275 2958 8276
      2958 8278 2959 8294 2958 8295 2959 8296
      2962 8297
TIME...MOT...LOC 0712Z 333DEG 28KT 2978 8296 2966 8307

WOLF

The radar

The Moody AFB radar (KVAX), 143 km away, was scanning. The volume nearest the first event began at 08:00 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind, 1 strong wind. Local standard time, as filed.

Hail, Gilchrist

When
March 27, 2:59 AM EST
Where
Gilchrist County, 0.69 mi S of Trenton
Measured
0.25 in hail
Property damage
$500
Reported by
Law Enforcement
Coordinates
29.610, -82.820

Although the hail was small, large quantities produced large hail drifts that impacted transportation along State Road 26 and State Road 129 in Trenton. The cost of clearing was estimated so the event could be included in Storm Data.

Thunderstorm Wind, Gilchrist

When
March 27, 2:59 AM EST
Where
Gilchrist County, 2.48 mi S of Trenton
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
29.584, -82.823

Strong winds below off a security camera at the Gilchrist County Sheriff Office. Cost of damage was estimated.

Strong Wind, Coastal Flagler

When
March 27, 7:40 PM EST
Where
Coastal Flagler forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
29.471, -81.293 (the zone’s center; the record gives no point)

Trees were blown down by strong onshore winds. Power lines were damaged from the fallen trees along Pennsylvania Avenue in Palm Coast. The cost of damage was estimated.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2019Every state in 2019This day in weather historyWarnings in Florida, March 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 808548, 808550, 808549.